Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 64, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Aug 12, 2003, 5:44 PM EDT for Glades County, Hendry County, Florida. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2003, 5:44 PM EDT (21:44 UTC)
- Expired
- Aug 12, 2003, 6:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
Counties Glades County, FL, Hendry County, FL
The radar
The Tampa radar (KTBW), 147 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1032 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMFL 122144 SVRMIA FLC043-051-122245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 543 PM EDT TUE AUG 12 2003 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN GLADES COUNTY IN SOUTHERN FLORIDA NORTHWESTERN HENDRY COUNTY IN SOUTHERN FLORIDA * UNTIL 645 PM EDT * AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF LA BELLE...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LA BELLE BY 550 PM EDT ORTONA BY 615 PM EDT DEVILS GARDEN BY 645 PM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE INDOORS AND AWAY FROM WINDOWS. LAT...LON 2682 8159 2664 8162 2652 8109 2685 8108 .END BAXTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:15 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 12, 3:15 PM EDT, 2 hours 29 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI 315 PM EDT TUE AUG 12 2003 SFC HIGH BUILDING NORTH OF FORECAST AREA THIS AFTERNOON IS EVIDENCED BY INCREASING EASTERLY WINDS OVER OUR ATLANTIC WATERS. BOUY DATA SHOWS WINDS AT 10 KNOTS GUSTING TO NEAR 15 KNOTS. HIGH CONTINUES TO STRENGTHEN TO THE NORTH. TROPICAL DISTURBANCE ABOUT 580 MILES EAST-SOUTHEAST OF MIAMI MOVING IN THE GENERAL DIRECTION OF THE FLORIDA STRAITS AND SOUTH FLORIDA. WITH STRONG HIGH TO THE NORTH...EXPECT MOST OF THE WIND AND RAIN TO OCCUR OVER OUR FORECAST AREA. THUS...I HAVE INCREASED POPS 60-80% CHANCE WEDNESDAY NIGHT AND EARLY THURSDAY. CONDITIONS SHOULD BEGIN IMPROVING THURSDAY AFTERNOON IN THE EAST. GUIDANCE STILL SHOWS WINDS GRADUALLY INCREASING INTO THE 15-20 KNOT RANGE OVER THE WATERS BY WEDNESDAY MORNING...WITH 20-25 KNOT WINDS LATE WEDNESDAY INTO EARLY THURSDAY AS SYSTEM PASSES JUST TO THE SOUTH. WINDS WILL START TO COME DOWN ON THURSDAY...BUT OVER THE GULF COULD CLING ON TO HIGHER VALUES A BIT LONGER DUE TO POTENTIAL STRENGTHENING SYSTEM OVER THE GULF WHICH WOULD INCREASE PRESSURE GRADIENT. WHILE THERE WILL BE HEAVY RAIN...I DO THINK THE THREAT OF WIDESPREAD FLOODING IS MINIMAL AS IT WILL BE MOVING AT A PRETTY GOOD CLIP (AROUND 15 KNOTS OR SO). IN THE EXTENDED...WE QUICKLY TRANSITION FROM EASTERLY FLOW TO A MORE SOUTH/SOUTHWESTERLY FLOW BY LATE IN THE WEEKEND AS THE SURFACE HIGH DRIFTS SOUTHWARD. THIS WILL PUT THE EAST COAST BACK INTO A WET PATTERN WITH AFTERNOON SHOWERS AND THUNDERSTORMS EACH DAY...PARTICULARLY FROM MONDAY ON. .MARINE...IN RESPONSE TO THE PREVIOUSLY MENTIONED INCREASE IN NORTHEAST WINDS AHEAD OF THE DISTURBANCE...EXPECT SEAS TO INCREASE TO 8-11 FEET IN THE GULF STREAM BY LATE WEDNESDAY NIGHT. SMALL CRAFT WILL HAVE TO EXERCISE CAUTION LATE TONIGHT...THEN SMALL CRAFT ADVISORIES WILL BE NEEDED BEYOND THAT. LOOKS LIKE A NICE WEEKEND ONCE THIS SYSTEM GETS INTO THE GULF...AND OUT OF OUR WAY. .FIRE...TRANSPORT WINDS AND DISPERSIONS COULD BE PROBLEMATIC WEDNESDAY AND THURSDAY...HOWEVER MOIST ATMOSPHERE MIGHT HELP TO LESSEN CONCERN. .PRELIMINARY POINT TEMPS/POPS... PBI TT 078/089 078/089 078 25782 FLL TT 079/089 078/089 080 25782 MIA TT 078/089 078/089 079 25782 APF TT 075/090 077/088 077 24683 .MIA...NONE. HANDEL
Hazardous weather outlook, Aug 12, 5:30 AM EDT, 12 hours 14 minutes before
FLZ063-066>075-121600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 530 AM EDT TUE AUG 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY ...NUMEROUS THUNDERSTORMS INTERIOR THIS AFTERNOON... ...SCATTERED THUNDERSTORMS COASTAL AREAS... THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MOST OF SOUTH FLORIDA ONCE AGAIN TODAY. THE MOST FAVORED AREAS FOR THUNDERSTORM DEVELOPMENT WILL BE NEAR COASTAL AREAS EARLY IN THE AFTERNOON ONCE THE SEABREEZE CIRCULATION BECOMES WELL ESTABLISHED. THE STORMS WILL LIKELY MOVE TOWARD THE INTERIOR REGIONS AS THE SEABREEZES MOVE INLAND. HOWEVER...DUE TO A SLIGHT SOUTHWEST STEERING FLOW...STORMS WILL LIKELY CLUSTER OVER THE EASTERN HALF OF THE SOUTH FLORIDA PENINSULA BY THE END OF THE DAY. THE GREATEST THREAT FROM THUNDERSTORMS ACROSS SOUTH FLORIDA TODAY WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES AND WIND GUSTS OF 30 TO 40 MPH. ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:13 AM EDT | Special Marine Warning | MFL | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.